Alert archive / Montana / High Wind Warnings in 2023

High Wind Warning 11, NWS Great Falls, MT

February 25, 2023Glacier County, Pondera County, Toole County, Montana

NWS Great Falls, MT issued this high wind warning at Feb 25, 2023, 11:10 PM MST for Glacier County, Pondera County, Toole County, Montana. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 25, 2023, 11:10 PM MST (06:10 UTC)
Expired
Feb 26, 2023, 4:31 AM MST
In force
5 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 25, 11:10 PM MSTHIGH SUST WINDS 436 Nnw Sunburst, MT43 MPH SUSTAINED WINDS BETWEEN 1010 PM AND 1110 PM AT THE DOT SENSOR JUST SOUTH OF SWEET GRASS. PEAK GUST IN THE PAST HOUR WAS 62 MPH AT 1030 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 6.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2023-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2023-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2400 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

238 
WWUS75 KTFX 260610
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1110 PM MST Sat Feb 25 2023

MTZ303-261500-
/O.NEW.KTFX.HW.W.0011.230226T0610Z-230226T1500Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Santa Rita, Cut Bank, and
Ethridge
1110 PM MST Sat Feb 25 2023

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST SUNDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts around 60 mph.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera.

* WHEN...Until 8 AM MST Sunday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles. Blowing snow could significantly reduce visibility at 
  times.

$$

Webb
2 follow-up statements
647 
WWUS75 KTFX 260859
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
159 AM MST Sun Feb 26 2023

MTZ303-262300-
/O.NEW.KTFX.HW.A.0007.230227T0200Z-230227T1200Z/
/O.CON.KTFX.HW.W.0011.000000T0000Z-230226T1500Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Santa Rita, Ethridge, and Cut
Bank
159 AM MST Sun Feb 26 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING...
...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH LATE 
TONIGHT...

* WHAT...For the High Wind Warning, southwest winds 35 to 45 mph 
  with gusts up to 60 mph. For the High Wind Watch, west winds 30 to 
  40 mph with gusts up to 60 mph possible.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera.

* WHEN...For the High Wind Warning, until 8 AM MST this morning. For 
  the High Wind Watch, from 7 PM MST tonight through 5 AM MST 
  tomorrow.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles. Blowing snow could significantly reduce visibility at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

MTZ301-302-262300-
/O.NEW.KTFX.HW.A.0007.230227T0200Z-230227T1200Z/
East Glacier Park Region-Northern High Plains-
Including the following locations: Babb, Saint Mary, Marias Pass,
Kiowa, Dupuyer, Browning, Heart Butte, East Glacier Park, and
Logan Pass
159 AM MST Sun Feb 26 2023

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH LATE 
TONIGHT...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph possible.

* WHERE...Eastern Glacier National Park and adjacent foothills and 
  plains.

* WHEN...From 7 PM MST through 5 AM MST tomorrow. 

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Webb
506 
WWUS75 KTFX 261131
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
431 AM MST Sun Feb 26 2023

MTZ303-262315-
/O.CAN.KTFX.HW.W.0011.000000T0000Z-230226T1500Z/
/O.CON.KTFX.HW.A.0007.230227T0200Z-230227T1200Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Santa Rita, Cut Bank, and
Ethridge
431 AM MST Sun Feb 26 2023

...HIGH WIND WATCH REMAINS IN EFFECT
FROM THIS EVENING THROUGH LATE TONIGHT...

* WHAT...West winds 35 to 45 mph, with gusts up to 60 mph possible.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera.

* WHEN...From this evening through late tonight.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

MTZ301-302-262315-
/O.CON.KTFX.HW.A.0007.230227T0200Z-230227T1200Z/
East Glacier Park Region-Northern High Plains-
Including the following locations: Marias Pass, East Glacier
Park, Heart Butte, Dupuyer, Logan Pass, Kiowa, Browning, Babb,
and Saint Mary
431 AM MST Sun Feb 26 2023

...HIGH WIND WATCH REMAINS IN EFFECT
FROM THIS EVENING THROUGH LATE TONIGHT...

* WHAT...West winds 35 to 45 mph, with gusts up to 60 mph possible.

* WHERE...Eastern Glacier National Park and adjacent foothills and 
  plains.

* WHEN...From this evening through late tonight.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Brusda

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Feb 25, 10:55 PM MST, 15 minutes earlier.

Area forecast discussion, Feb 25, 10:55 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1055 PM MST Sat Feb 25 2023

Aviation Section Updated

.SYNOPSIS...
Blowing and drifting snow will continue in areas near Glacier
National Park but improve elsewhere through this evening. Above
normal temperatures are expected on Sunday, but a Pacific cold front
will move from west to east through Central MT Sunday night,
producing some light snow in Southwest MT and bringing in colder
temperatures for all areas by Monday.

&&

.UPDATE...
Main adjustment to overnight forecast period was to lower low
temperatures a few degrees along and north of the Milk River in Hill
and Blaine Counties. Temperatures as of 8 pm are within a degree or
two of forecast lows. Am expecting the southwest wind and its
associated warmer air just to the west and south of this area to
work its way into this cooler area through midnight, but
temperatures could still fall a few degrees before this happens.
Analyzed surface pressure data is gradually falling over this area,
which should allow the winds to spread northeast. However, cold air
in these river valley locations are a bit stubborn to scour out,
adding uncertainty to the timing of the warm-up.

Otherwise, winds have decreased quite a bit due to decoupling after
sunset over the plains. However, have kept mention of breezy and
gusty winds in the forecast overnight, as am expecting mountain wave
activity associated with strong winds just off the surface to cause
periods of gusty winds overnight into the early morning hours,
rather than a prolonged period of sustained wind.

The area where winds should remain persistent is on the Rocky
Mountain Front, where a Winter Weather Advisory for blowing snow
remains in effect. While web cameras at Browning and at Two Medicine
Bridge were not showing significant blowing snow just before sunset,
MT Department of Transportation (MDT) reports were still reporting
that MT Highway 464 (Duck Lake Road) was closed and that blowing
snow was still occurring on the portion of US Highway 89 west and
north of Browning (severe driving conditions also being reported on
US 89 for a short stretch southeast of Browning). This Advisory goes
until 8 am Sunday morning.
-Coulston

&&

.AVIATION...
1055 PM MST Sat Feb 25 2023 (26/06Z TAF Period)

Expect passing mid/high level cloudiness overnight. Then the main
concern is the light rain/snow that will move through Southwest MT
Sunday afternoon and night. Precipitation impacts will most likely
be at Lewistown, Bozeman and Ennis. Most of the precipitation will
change to snow by 03z and should diminish by 12z Monday. Some IFR
conditions are possible in/near precipitation. Mountains/passes will
become obscured at times after 00z Monday, mostly over Southwest MT
and the Rocky Mountain Front. Brusda

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 445 PM MST Sat Feb 25 2023/

A more progressive/zonal upper level flow pattern is in place,
though a long wave ridge persists across the north Pacific with a
series of waves moving over the ridge to carve out a downstream
trough across the NW US through the first half of this week
before the pattern amplifies late next week into next weekend.
Flow aloft across the northern Rockies and MT backs to westerly
tonight and southwesterly Sunday ahead of the first in a series
of waves moving through the developing trough across the Pacific
NW. At the surface, a trough on the lee-side of the AB/MT Rockies
persists and gradually intensifies through Sunday afternoon,
maintaining generally windy conditions across much of the north-
central MT plains, though winds may diminish some for a period
tonight. Blowing and drifting snow hazards, including low
visibility and blocked lanes/roads continue to affect western
portions of Glacier county, including portions of US-89 and other
roads NW of Browning. Visibility appears to have improved some in
these areas per webcams with drifting snow likely the larger
impact going into tonight, so will convert the Blizzard warning
to a winter weather advisory for this area but extend it through
Sunday morning. Visibility and impacts from blowing/drifting
largely improved elsewhere across the area as temperatures rose
to near and above freezing this afternoon and the winter weather
statements across central MT will end this afternoon.

The southwest flow developing Sunday will also bring some
additional warming to the region with many lower elevation areas
reaching the 40s Sunday afternoon. A Pacific cold front will move
east across the area Sunday evening as the initial wave lifts
across the Northern Rockies. This could bring another period of
stronger winds to areas along the Rocky Mtn Front and east across
areas near the Canadian border as front moves through the surface
trough along the Rockies moves off the east. Precipitation is
somewhat limited in coverage/amounts with this system but expect
a period of snow or snow showers to develop across areas near the
continental divide late Sunday afternoon with snow showers across
the rest of central and SW MT occurring as the front moves across
the area Sunday evening. 50% or higher probabilities for one inch
or higher snow accumulation are mainly confined the mountains of
SW MT and north along the continental divide with similar
probabilities for 2 inch or greater amounts limited to to areas
above most passes, with the exception of areas near W Yellowstone
where there is a 40-50% chance of snow accumulation exceeding 4
inches.

Cooler but dry conditions follow on Monday as the area is in
between waves moving through the western upper trough with
another round of snow showers and some potential for mainly light
snow accumulation Tuesday as Wednesday as the additional energy
with the upper trough move across the area. Temperatures remain
slightly below seasonal averages through Wednesday before warming
back to near and above average late in the week. Most longer
range models and their ensembles generally agree in the
development of deeper troughing over the western US/Canada by
next weekend through cluster analysis reveals there is still a
wide range of possibilities with the location and depth of the
trough for more specific details still at this time-range.
Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  26  44  21  35 /   0  10  10   0
CTB  22  39  18  31 /   0   0   0   0
HLN  20  44  17  36 /   0  20  40   0
BZN  14  41  12  31 /   0  10  80  10
WYS   9  34   5  24 /  10  50  90  40
DLN  18  39  10  30 /   0  20  40   0
HVR   6  38  18  29 /   0   0   0   0
LWT  25  42  17  31 /   0  10  50   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 8 AM MST Sunday for East Glacier
Park Region-Northern High Plains.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Feb 25, 11:00 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1100 PM MST SAT FEB 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 AM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.36N 113.11W
02/25/2023  M82 MPH          GLACIER            MT   MESONET

            MESONET STATION DCRM8 DEEP CREEK RAWS.

0338 PM     NON-TSTM WND GST 1 ENE EAST GLACIER PARK 48.45N 113.20W
02/25/2023  M63 MPH          GLACIER            MT   MESONET

            MESONET STATION MTBRN TWO MEDICINE BRIDGE
            (MT DOT).

&&
Local storm report, Feb 25, 11:01 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1101 PM MST SAT FEB 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     NON-TSTM WND GST 6 NNW SUNBURST          48.96N 111.94W
02/25/2023  M62 MPH          TOOLE              MT   MESONET

            MESONET STATION MTSWT SWEETGRASS (MT DOT).

&&

BRUSDA
Local storm report, Feb 25, 11:03 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1103 PM MST SAT FEB 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     NON-TSTM WND GST 1 ENE EAST GLACIER PARK 48.45N 113.19W
02/25/2023  M72 MPH          GLACIER            MT   DEPT OF HIGHWAYS

            72 MPH WIND GUST AT THE DOT SENSOR JUST EAST
            OF EAST GLACIER PARK.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 1:59 AM MSTHigh Wind WatchTFXGlacier, Pondera, Toole12 hr
Feb 26, 2:08 AM MSTWinter Weather AdvisoryTFXBeaverhead, Broadwater, Gallatin, Lewis and Clark, Madison, Meagher27 hr

Nearby

High Wind Warnings in Montana, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.